Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Indianapolis, IN

May 7, 2012Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 7, 2012, 4:37 PM EDT for Randolph County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 4:37 PM EDT (20:37 UTC)
Expired
May 7, 2012, 4:55 PM EDT
In force
18 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IN

The radar

The Cincinnati radar (KILN), 129 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS53 KIND 072037
SVRIND
INC135-072115-
/O.NEW.KIND.SV.W.0117.120507T2037Z-120507T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 515 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF WINCHESTER...OR 12 MILES SOUTH OF PORTLAND...AND
  MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNION CITY...
  SALEM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4019 8481 4019 8499 4031 8500 4032 8481
      4031 8480
TIME...MOT...LOC 2037Z 249DEG 13KT 4027 8489
WIND...HAIL 60MPH 1.00IN

$$

JAS
1 follow-up statement
603 
WWUS53 KIND 072055
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EDT MON MAY 7 2012

INC135-072105-
/O.CAN.KIND.SV.W.0117.000000T0000Z-120507T2115Z/
RANDOLPH-
455 PM EDT MON MAY 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4019 8481 4019 8499 4031 8500 4032 8481
      4031 8480
TIME...MOT...LOC 2055Z 249DEG 13KT 4029 8481

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:23 PM EDT, 14 minutes earlier.

Area forecast discussion, May 7, 4:23 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT MON MAY 7 2012

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 224 PM EDT MON MAY 7 2012

A FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT. IN
THE WAKE OF THIS SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD IN FOR
THE REST OF THE WEEK. ANOTHER FRONTAL SYSTEM MAY MOVE INTO THE AREA
BY THE WEEKEND. HIGH PRESSURE WILL RETURN BY EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 224 PM EDT MON MAY 7 2012

SHOULD START TO SEE CONVECTION DEVELOP SOON OVER EASTERN
ILLINOIS/WESTERN INDIANA AHEAD OF COLD FRONT AND VORTICITY CENTER AS
CONVECTIVE TEMPERATURES ARE CLOSE TO BEING REACHED. OVERALL...SEVERE
THREAT APPEARS LIMITED AS LAPSE RATES AND DEEP SHEAR ARE POOR...BUT
HEAVY RAIN STILL A CONCERN WITH PRECIPITABLE WATERS WELL ABOVE
NORMAL. SHORT TERM MODELS SUGGEST COLD FRONT WILL BE ABOUT HALF WAY
THROUGH THE FORECAST AREA BY EARLY THIS EVENING. WILL GO WITH LIKELY
POPS FOR AREAS STILL EXPECTED TO BE IN THE WARM SECTOR BY THEN...
AND CHANCE POPS BEHIND THE FRONT. FRONT EXPECTED TO CLEAR THE AREA
BY 080600Z-080700Z...SO WILL CUT OFF THE POPS AFTER THAT TIME.

PROGGED LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS MOS LOWS
TONIGHT...SO NO SIGNIFICANT ADJUSTMENTS TO THE GUIDANCE PLANNED.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 224 PM EDT MON MAY 7 2012

LOOKS LIKE A RATHER QUIET PERIOD WEATHER WISE AS MODEL DATA INDICATE
SURFACE HIGH PRESSURE WILL BUILD SLOWLY INTO THE LOCAL AREA FROM THE
NORTHERN PLAINS. ONLY ITEM OF INTEREST APPEARS TO BE A SHORT WAVE
TROUGH THAT THE MODELS INDICATE WILL DROP SOUTHEAST THROUGH THE AREA
ON WEDNESDAY. NOT A LOT OF DEEP MOISTURE OR INSTABILITY ASSOCIATED
WITH THIS FEATURE...AND MODELS ARE DRIER WITH THIS FEATURE TODAY
THAN THEY WERE YESTERDAY. WILL RETAIN SOME SMALL CHANCE POPS FOR
SHOWERS DURING THE DAY WEDNESDAY AS FEATURE WILL BE COMING THROUGH
DURING PEAK HEATING. OTHERWISE...WILL KEEP THE REST OF THE SHORT
TERM DRY.

BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS TEMPERATURE
GUIDANCE LOOKS PRETTY GOOD. NO MAJOR ADJUSTMENTS TO THE GUIDANCE ARE
PLANNED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 220 PM EDT MON MAY 7 2012

THE EXTENDED WILL START OF DRY WITH NEAR NORMAL TEMPERATURES UNDER
HIGH PRESSURE. THEN A COLD FRONT AND TRAILING UPPER TROUGH SHOULD
BRING SHOWER CHANCES PROGRESSIVELY SOUTHEASTWARD ACROSS CENTRAL
INDIANA SATURDAY THROUGH SUNDAY NIGHT. NEAR NORMAL TEMPERATURES ARE
EXPECTED TO CONTINUE THROUGH THE WEEKEND. WENT WITH CENTRAL REGION
INITIALIZATION EXCEPT FOR MINOR TWEAKS TO POPS.

&&

.AVIATION /DISCUSSION FOR THE 072100Z TAF UPDATE/...
ISSUED AT 423 PM EDT MON MAY 7 2012

SCATTERED CONVECTION FIRING ALONG AND AHEAD OF THE BOUNDARY THIS
AFTERNOON...WITH ADDITIONAL LIGHTER SHOWERS FURTHER WEST OVER
ILLINOIS IN WAKE OF THE FRONT. BRIEF DROPS TO MVFR OR IFR
VISIBILITIES POSSIBLE WITHIN ANY CONVECTION THAT MOVES ACROSS THE
TERMINALS. WINDS SHIFTING TO W/NW AS THE FRONT PASSES THIS EVENING
WITH SCATTERED SHOWERS CONTINUING THROUGH THE EVENING.

18Z DISCUSSION FOLLOWS.

RAPID REFRESH REFLECTIVITY ALONG WITH MODELS ARE SUGGESTING
THUNDERSTORMS WILL BREAK OUT THIS AFTERNOON...AND WITH 60 PERCENT
ZONE POPS THROUGH 00Z THIS EVENING...WILL KEEP TEMPO THUNDERSTORM
GROUPS IN FOR ALL THE TAF SITES. OTHERWISE...MOSTLY VFR CONDITIONS
EXPECTED EXCEPT IN THUNDERSTORMS WHEN THERE COULD BE SOME MVFR
CEILINGS AND OR VISIBILITIES. LOW PRESSURE WAVE ACROSS SOUTHERN
INDIANA EXPECTED TO SLIDE EAST ACROSS SOUTHEASTERN PARTS OF CENTRAL
INDIANA THIS AFTERNOON. THE ASSOCIATED FRONT WILL BE EAST OF THE
WESTERN TERMINALS AROUND ISSUANCE TIME AND IND AND BMG AROUND 20Z.
THERE STILL COULD BE SOME LINGERING POST-FRONTAL EVENING SHOWERS.
THEN...TRAPPED LOW LEVEL MOISTURE BELOW AN INVERSION WILL LIKELY
RESULT IN MVFR OR WORSE CEILINGS THROUGH 15Z WHEN MODELS INDICATE
SCATTERING VFR.

WINDS WILL BE NORTHWEST AT HUF AND BMG AND BECOME NORTHWEST AT IND
AND BMG AROUND 20Z

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....KOCH
AVIATION...KOCH/RYAN
Hazardous weather outlook, May 7, 4:02 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
402 AM EDT MON MAY 7 2012

INZ021-028>031-035>049-051>057-060>065-067>069-072-080815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-JENNINGS-
402 AM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SLIGHT RISK FOR SEVERE THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...LARGE HAIL...DAMAGING WINDS.

TIMING: STORMS ARE MOST LIKELY TO BE SEVERE DURING THE AFTERNOON
AND EVENING HOURS...AFTER 200 PM.

DISCUSSION: LOW PRESSURE OVER CENTRAL ILLINOIS WILL PUSH INTO
INDIANA THIS AFTERNOON...DRAGGING A COLD FRONT ACROSS THE STATE.
THIS WILL RESULT IN THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL PUSH THROUGH
THE STATE ON WEDNESDAY...OTHERWISE HIGH PRESSURE WILL REMAIN IN
CONTROL OF INDIANA/S WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ070-071-080815-
LAWRENCE-JACKSON-
402 AM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SLIGHT RISK FOR SEVERE THUNDERSTORMS...RIVER FLOODING.

HAZARDS: LIGHTNING...HEAVY RAIN...LARGE HAIL...DAMAGING WINDS. RIVER
FLOODING.

TIMING: STORMS ARE MOST LIKELY TO BE SEVERE DURING THE AFTERNOON
AND EVENING HOURS...AFTER 200 PM. RIVER FLOODING ONGOING.

DISCUSSION: LOW PRESSURE OVER CENTRAL ILLINOIS WILL PUSH INTO
INDIANA THIS AFTERNOON...DRAGGING A COLD FRONT ACROSS THE STATE.
THIS WILL RESULT IN THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. PLEASE
SEE THE LATEST FLOOD STATEMENTS REGARDING FLOODING ALONG THE
MUSCATATUCK RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: RIVER FLOODING WILL CONTINUE ALONG THE MUSCATATUCK
RIVER.

DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL PUSH THROUGH
THE STATE ON WEDNESDAY...OTHERWISE HIGH PRESSURE WILL REMAIN IN
CONTROL OF INDIANA/S WEATHER. RIVER FLOODING WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THIS AFTERNOON AND THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, May 7, 3:55 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             MUNCIE                  40.20N 85.39W
05/07/2012  E0.88 INCH       DELAWARE           IN   TRAINED SPOTTER

&&

DTUCEK
Local storm report, May 7, 3:57 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MUNCIE                  40.20N  85.39W
05/07/2012  E1.00 INCH       DELAWARE           IN   TRAINED SPOTTER

            ON THE WEST SIDE OF MUNCIE.

&&

EVENT NUMBER IND1200273

HOMANN
Local storm report, May 7, 4:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
411 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ALBANY                  40.30N  85.23W
05/07/2012  E0.25 INCH       DELAWARE           IN   PUBLIC

            HAIL SLIGHTLY LARGER THAN PEA SIZE. REPORT RELAYED BY
            MEDIA.

&&

EVENT NUMBER IND1200274

HOMANN
Local storm report, May 7, 4:13 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             MUNCIE                  40.20N  85.39W
05/07/2012  E1.00 INCH       DELAWARE           IN   TRAINED SPOTTER

            NORTHERN MUNCIE...MCGALLIARD RD AND BARR ST.

&&

EVENT NUMBER IND1200275

HOMANN
Local storm report, May 7, 4:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             3 SSE RIDGEVILLE        40.25N  85.01W
05/07/2012  E1.00 INCH       RANDOLPH           IN   CO-OP OBSERVER

&&

EVENT NUMBER IND1200276

HOMANN
Local storm report, May 7, 4:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             5 N PARKER CITY         40.26N  85.20W
05/07/2012  E1.00 INCH       RANDOLPH           IN   PUBLIC

            REPORTED RELAYED VIA MEDIA.

&&

EVENT NUMBER IND1200277

HOMANN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:08 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion52 min
May 7, 7:19 AM EDTSpecial Weather StatementINDParke, Vermillion, Vigo41 min
May 7, 3:43 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph47 min
May 7, 4:01 PM EDTAreal Flood AdvisoryINDDelaware3 hr
May 7, 4:24 PM EDTSevere Thunderstorm WarningINDRandolph21 min
May 7, 5:07 PM EDTSpecial Weather StatementINDHendricks23 min
May 7, 5:27 PM EDTSpecial Weather StatementINDMarion48 min
May 7, 6:55 PM EDTAreal Flood AdvisoryINDJackson4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.